Tuesday, February 11, 2014

The Edge Of The Forest

Dr. N. is stopping the clozaril.

There. I said it.

Now I have to start accepting it which isn't going to be easy, especially today since I didn't sleep last night after getting that news.

I have mentioned this before because it's been very scary for me and that is that Thomas' pulse rate is way too high. I have tracked his blood pressure over the last week or so and every time, even when he should be his most calm and relaxed, his BPM has averaged 118. That's high and it's not something his heart can sustain for too long. Not surprisingly it has been at its highest following his taking of the clozaril so we need to remove the clozaril from the equation in order to bring that down. Dr. N. said that the way they usually treat that symptom is with beta blockers but since the propranolol (which is a beta blocker) caused his scary episode, then they are not an option for Thomas.

Terrific.

I sat and had a talk with Thomas about this last night and asked him what he thought of losing the clozaril. He needed reminded of what it treats and when I explained to him that it was for his paranoia and hallucinations, he was silent. I told him we had to do this in order to stop the high heart rate. He was silent. I told him that he was going to have to brace himself because as that is removed, his symptoms are going to come back. He looked away from me and continued his silence. I told him that I would help him get through this, help him cope with the symptoms, and he said OK.

What a cruel fate this is that is now laid before my son. He has been through hell in the last couple of months and now this. There was no mention of increasing the Latuda in its place so I feel like we are going to hang Thomas out to dry now. The thing is, I don't think that the Latuda is the right med for treating things like paranoia and delusions. The handout from the pharmacy says that it "may" treat hallucinations but that is the only mention of anything having to do with schizophrenia. If you see the commercials on TV for Latuda, it is being marketed as a medication for bipolar depression so essentially it's an anti-depressant even though it's in the anti-psychotic class of drugs. I'm not discounting its role in Thomas doing better. Not at all. It's just that I believe it has helped exactly what Dr. N. said it would help and that is the negative symptoms of his schizophrenia. It has not touched any lingering psychotic symptoms of Thomas's.

I will say this. I haven't been a fan of the clozaril. I haven't felt like it touched Thomas' symptoms. I also haven't liked that it increases his pulse rate. It just hasn't seemed like the right choice. However, I have been promised for so long that it will work that now that we're taking it away, the hope I had for it to pick up steam and start to work has now gone out the window. Consequently, I have very mixed feelings about this turn of events. I want Thomas' pulse rate lowered right now but I also want him to be properly medicated.

So, this morning brings a lot of uncertainty about the future for Thomas. It brings my response email to Dr. N. about what he has decided to do. It brings some internal preparations and bracing for what's to come next for Thomas and lastly it brings, hopefully, some acceptance by me of what the weeks ahead will hold for Thomas.

We were never quite out of the woods but I saw the light at the edge of the forest. Now, we turn around and go back.

No comments:

Post a Comment

My Most Popular Posts...

Follow my posts by Email:

Follow Me On Twitter